May 5, 2011 -- Over-the-counter drug makers have announced that they will no longer produce acetaminophen in concentrated infant drops; liquid acetaminophen products for children under 12 will be sold only in a 160 mg/5 mL concentration.
The Consumer Healthcare Products Association (CHPA), the chief trade group for OTC drug manufacturers, indicated the move is intended to reduce dosing errors.
Currently, liquid acetaminophen formulations for children ages 2 to 11 come in the 160 mg/5 mL strength, but more concentrated products -- 80 mg/0.8 mL and 80 mg/1.0 mL -- are sold for infants, with droppers for administration.
Read this story on www.medpagetoday.com.
"CHPA member companies are voluntarily making this conversion to one concentration to help make it easier for parents and caregivers to appropriately use single-ingredient liquid acetaminophen," said CHPA president and CEO Scott Melville in a statement.
Manufacturers will also be adopting syringes with dose restrictors for products intended for infants, the CHPA indicated, but cups will continue to be provided for older children.
The shift will begin in the middle of the year, the group said, but it warned that there will be a "transition period" during which multiple concentrations of the infant products may be on store shelves simultaneously.
"During the transition, the makers of these medicines also will work with retailers to ensure that, as the new medicines are introduced, the more concentrated infant drops will be removed from store shelves," the CHPA statement indicated.
"Consumers should always read and follow the label and pay particular attention to the concentration, especially when a healthcare provider gives dosing instructions," it added.
Earlier this week, the FDA released a final guidance document for manufacturers of liquid OTC drugs, calling for all such products to be packaged with calibrated dosing devices.
Several recent studies have indicated that children often receive improper doses of liquid OTC medicines because parents give them in household spoons, or because the included dosing devices are poorly marked.
One study found that cups included with liquid medications were particularly prone to errors, with some 70 percent of parents putting more than 6 mL of liquid into a cup intended for dispensing 5 mL.
Overdoses of acetaminophen are among the most frequent unintentional poisonings seen in emergency departments and can lead to acute liver failure.